Alert archive / Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 38, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 13, 2005, 6:18 PM EDT for Spotsylvania County, Stafford County, City of Fredericksburg, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2005, 6:18 PM EDT (22:18 UTC)
- Expired
- Jul 13, 2005, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties City of Fredericksburg, VA, Spotsylvania County, VA, Stafford County, VA
The radar
The Sterling radar (KLWX), 75 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 740 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:20 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 13, 2:20 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 220 PM EDT WED JUL 13 2005 .DISCUSSION...TONIGHT THROUGH WEDNESDAY... SURFACE ANALYSIS FROM 15Z SHOWS THE REMNANTS OF DENNIS CENTERED OVER SOUTHERN INDIANA. THERE ARE SEVERAL WEAK SURFACE BOUNDARIES ACROSS THE FORECAST ARE WITH EARLIER CONVECTION WITH THE MCS THAT PASSED TO OUR SOUTH THIS MORNING AND THE REMNANT LOW CONTINUING TO SPIN TO OUR WEST. OBSERVATIONS SHOW DEWPOINTS IN THE LOW TO MID 70S ACROSS THE FORECAST AREA WITH LIGHT AND VARIABLE WINDS. REGIONAL RADAR SHOWS A BROKEN LINE OF HEAVY SHOWERS AND THUNDERSTORMS EXTENDING FROM NORTHWEST PENNSYLVANIA THROUGH VIRGINIA...WITH ANOTHER BROAD AREA OF SHOWERS ENTERING SOUTHWESTERN VIRGINIA. THESE STORMS HAVE PRODUCED SMALL HAIL AND FLOODING TO OUR NORTH AND EVEN WIND DAMAGE IN CENTRAL VIRGINIA. A RATHER CONSISTENT FORECAST WITH WARM AND MUGGY CONDITIONS CONTINUING THROUGH THE FORECAST PERIOD. THE BERMUDA HIGH WILL BUILD OVER THE REGION...CONTINUING THE MOISTURE FEED INTO THE REGION THROUGH THE WEEKEND. PRECIPITABLE WATER VALUES REMAIN AT AND ABOVE THE 2 INCH MARK THROUGH MUCH OF THE PERIOD. WITH VERY LITTLE IN THE WAY OF LOW LEVEL WINDS AND STEERING...MAIN THREAT FROM ANY OF THE STRONGER STORMS WILL BE FLASH FLOODING. NEXT FEATURE TO IMPACT THE FORECAST AREA WILL BE THE A COLD FRONT MOVING IN FROM THE NORTHWEST. OVERALL...NOT MANY CHANGES WERE MADE TO THE ONGOING FORECAST. THE FORECAST SOUNDS LIKE A BROKEN RECORD WITH MOSTLY CLOUDY SKIES AND A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. EVEN WITH INCREASED CLOUD COVER...TEMPERATURES AT LOW AND MID LEVELS ARE ON THE RISE AND HIGHS WILL AVERAGE IN THE UPPER 80S TO NEAR 90. THIS CLOUD COVER WILL HELP TO KEEP LOWS AVERAGING IN THE LOWER 70S. WITH THESE WARM AND MUGGY CONDITIONS...ENOUGH SURFACE INSTABILITY WILL EXIST EACH DAY TO WARRANT BETWEEN 30 AND 40 POPS...MAINLY IN THE AFTERNOON. THE && .AVIATION... +TSRA AT 18Z AT CHO CAUSING NEAR VFR CONDITIONS. CAN EXPECT THIS AT ANY TAF SITES EXPERIENCING +TSRA TODAY...HOWEVER...HAVE OUTLINED ONLY -TSRA WITH IFR AT TAF SITES SINCE +TSRA COVERAGE IS LIMITED. IFR HZ CONDITIONS ALSO WITH ALL THE HEAT AND HUMIDITY TODAY. WILL WATCH ZONE OF TSRA MOVING FROM CHO SLOWLY NE INTO MRB-IAD-DCA LATE THIS AFTERNOON. COULD SEE THIS AREA OF TSRA MOVE INTO BWI AND MTN AFTER DARK. THERE WILL BE A SLOW WIND SHIFT FROM SE TO SSW AFTER THIS LINE PASSES AS WELL AS A BRIEF PERIOD OF BETTER VIS. WINDS WILL GO LIGHT AFTER 02Z AND MAY SEE IFR CONDITIONS ONCE AGAIN WITH REMNANT MOISTURE FROM RA TODAY. LARGE AREA OF RA OVER OHIO VALLEY PROGGED TO AFFECT ALL TAF SITES BY 18Z THU. WILL LET NEXT SHIFT FINE TUNE TIMING. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && ALLEN/GUYER
Hazardous weather outlook, Jul 13, 11:00 AM EDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT WED JUL 13 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-141500- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1100 AM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON INTO THE EVENING. TORRENTIAL RAINFALL COULD OCCUR WITH THESE STORMS...WHICH COULD CAUSE LOCALIZED FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE CHANCES FOR STORMS EACH DAY IN THIS PERIOD. TORRENTIAL RAINFALL COULD OCCUR...WHICH MAY POSE A THREAT FOR LOCALIZED FLOODING ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. STRONG
In the hours before
Special weather statement, Jul 13, 12:41 PM EDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1241 PM EDT WED JUL 13 2005 VAZ026-029-131715- PAGE VA-ROCKINGHAM VA- 1241 PM EDT WED JUL 13 2005 AT 12:40 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM EXTENDING EAST FROM HARRISONBURG...AND MOVING SLOWLY EAST AT 5 MPH. THE COMMUNITIES OF SHENANDOAH... AND THE EASTERN HARRISONBURG SUBURBS WILL BE AFFECTED BY THIS STORM THROUGH 1:15 PM EDT. THIS IS A STRONG STORM... EXPECT TORRENTIAL RAIN AND SMALL HAIL WITH THIS STORM. STRONG
Local storm report, Jul 13, 1:50 PM EDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM TSTM WND DMG MOUNT JACKSON 38.75N 78.64W
07/13/2005 SHENANDOAH VA FIRE DEPT/RESCUE
TREES AND POWERLINES DOWNED IN MT JACKSON.
&&
MANNINGSpecial weather statement, Jul 13, 3:21 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 321 PM EDT WED JUL 13 2005 MDZ002-WVZ049-050-132015- ALLEGANY MD-HAMPSHIRE WV-MINERAL WV- 321 PM EDT WED JUL 13 2005 AT 321 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM SOUTH OF WINCHESTER NORTHWEST ACROSS MUCH OF HAMPSHIRE...ALLEGANY...AND MINERAL COUNTIES. RADAR INDICATES THAT OVER AN INCH OF RAIN HAS ALREADY FALLEN DURING THE PAST HOUR. TORRENTIAL RAIN IS LIKELY TO CONTINUE ACROSS THIS AREA...WHICH MAY LEAD TO WATER ACCUMULATING IN LOW LYING AREAS AND PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING. RESIDENTS SHOULD MONITOR LOCAL CREEKS AND STREAMS...AND REMAIN ALERT IN CASE RAPID RISES ARE SEEN OR A FLOOD WARNING IS ISSUED. ROGOWSKI
Local storm report, Jul 13, 4:31 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
431 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD CUMBERLAND 39.65N 78.76W
07/13/2005 ALLEGANY MD EMERGENCY MNGR
SEVERAL STREETS CLOSED AND FLOODED BASEMENTS IN THE CITY
OF CUMBERLAND
&&
SEALocal storm report, Jul 13, 5:30 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
530 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 2 W BERRYVILLE 39.15N 78.02W
07/13/2005 0.75 INCH CLARKE VA TRAINED SPOTTER
&&
JDThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:22 PM EDT | Special Marine Warning | LWX | 53 min | |
| Jul 13, 1:29 PM EDT | Severe Thunderstorm Warning | LWX | Shenandoah | 31 min |
| Jul 13, 3:06 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William | 48 min |
| Jul 13, 4:25 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, City of Winchester | 26 min |
| Jul 13, 6:55 PM EDT | Special Marine Warning | LWX | 95 min | |
| Jul 13, 4:32 PM EDT | Flash Flood Warning | LWX | Allegany | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.